Flash Flood, Camden
- When
- September 28, 11:44 PM EST to September 29, 6:55 AM EST
- Where
- Camden County, Central Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused heavy downpours to occur during the late afternoon and evening of the 28th. Doppler Radar storm total estimates averaged between 2 and 4 inches with the highest amounts toward Philadelphia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused heavy downpours to occur during the late afternoon and evening of the 28th. Doppler Radar storm total estimates averaged between 2 and 4 inches with the highest amounts toward Philadelphia. Widespread poor drainage flooding occurred and flooding also occurred along the Cooper River. The Cooper River at Haddonfield was above its 2.8 foot flood stage from 1244 a.m. EDT through 755 a.m. EDT on the 29th. It crested at 2.98 feet at 315 a.m. EDT. Storm totals included 3.71 inches in Cherry Hill and 3.48 inches in Somerdale. The remnants of Hurricane Jeanne tracked across Georgia and North Carolina and then northeast across the central Delmarva Peninsula and extreme southern New Jersey. A frontal boundary that passed through the region of the 26th stalled offshore and came back as a warm front on the 28th. This front stalled close to the Interstate 95 corridor. The remnants of Jeanne tracked along this frontal boundary. At the same time a cold front approaching from the Saint Lawrence Valley on the morning of the 28th helped wring the tropical moisture over the area even further.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 9:45 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1045 PM EDT TUE SEP 28 2004 AN UPDATED ZFP WAS SENT. DIGITAL GRAPHICS WERE ALSO UPDATED. WIDESPREAD RAIN WILL END WEST TO EAST OVERNIGHT. THE HEAVIEST PORTIONS OF THE RAIN SHIELD HAVE EXITED THE SRN DELMARVA ZONES. KDIX RADAR SHOWING IN EXCESS OF 60 KTS JUST OFF THE SURFACE. SOME OF THIS WIND IS MIXING DOWN IN THE HEAVIER PRECIPITATION. WITH THE WET GROUNDS WERE GETTING REPORTS OF DOWNED TREES. THERE IS LITTLE IF ANY LIGHTNING BEING GENERATED. SO THE USUAL WARNING SIGNS THAT A THUNDERSTORM AND IN THIS CASE STRONG WINDS MAY BE ON THE WAY ARE NOT OCCURRING. WIND GUSTS THE LAST HOUR THAT IVE SEEN HAVE HAVE BEEN IN EXCESS OF 40 MPH. WINDS ARE GUSTING WITHOUT WARNING AND ARE POSING A THREAT TO LIFE AND PROPERTY. BESIDES THE WINDS, THE OBVIOUS OTHER STORY IS THE AMOUNT OF WATER THAT IS FALLING. THE USUAL CONVECTIVE Z/R RELATIONSHIP ON KDIX WAS UNDERESTIMATING EARLIER TODAY. WE ARE NOW IN TROPICAL Z/R. BASED ON THE LATEST GROUND TRUTH WE CAN FIND, STORM TOTAL IS NOW ESTIMATING TO HIGH BY ABOUT A CATEGORY OR TWO. THE HIGHEST NUMBERS WE ARE SEEING ARE BETWEEN 6.00 AND 7.00 INCHES. NOTHING TO SNEEZE AT. NUMEROUS FLASH FLOOD AND FLOOD WARNINGS ARE OUT AT THE MOMENT(ABOUT A DOZEN). DATA JUST RECEIVED FROM THE RFC SUGGESTS THAT THE LOWER PORTIONS OF THE DELAWARE SHOULD SEE STAGES RISE TO AT OR SLIGHTLY HIGHER THAN 3/4 BANKFULL. AT THIS TIME, A REPEAT OF TWO WEEKENDS AGO IS NOT EXPECTED TO OCCUR. WERE HEARING OF A LOT OF WATER RESCUES. IF DRIVING TONIGHT, TURN AROUND IF YOU SEE A FLOODED ROADWAY. DONT GO AROUND BARRICADES. KRUZDLO -------------------------PREVIOUS AFD---------------------------- .SYNOPSIS... THE REMNANTS OF JEANNE WILL CONTINUE TO IMPACT THE REGION THROUGH A GOOD PORTION OF TONIGHT. AS THE SYSTEM EXITS TO THE EAST WEDNESDAY, SOME DRYING WILL TAKE PLACE ALONG WITH AN INCREASE IN WIND. AN UPPER-LEVEL DISTURBANCE IS FORECAST TO APPROACH THE REGION HOWEVER ON WEDNESDAY, THEN WEAKEN SOME AS IT LIFTS TO THE NORTHEAST ON THURSDAY. A WEAK RIDGE IS THEN FORECAST TO BUILD ACROSS THE REGION FRIDAY, THEN A COLD FRONT WILL APPROACH THE REGION ON SATURDAY. TEMPERATURES FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK LOOK TO BE ON THE CHILLY SIDE. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... THE REMNANT CENTER OF JEANNE WILL CONTINUE TO TRACK SOUTH OF THE REGION TONIGHT. HOWEVER, THE MIDLEVEL CENTER IS TRACKING FARTHER NORTH THAT ORIGINALLY THOUGHT YESTERDAY, AND THIS HAD GREATLY IMPACTING THE FORECAST. WHEN IN DOUBT, ISSUE A FLOOD WATCH. THE WATCH WAS ISSUED EARLIER FOR A PORTION OF THE CWA. THE DRY SLOT ON THE SOUTHEAST SIDE OF THE CIRCULATION ROTATED UP THROUGH OUR SOUTHERN AND EASTERN ZONES TODAY. MORE HEATING OCCURRED TODAY AS A RESULT OF THIS, AND THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. THIS SHOULD BE CONFINED TO CENTRAL AND SOUTHERN NJ, DE, NORTHEAST MD AND EXTREME SOUTHEAST PA. MESOSCALE ANALYSIS THIS AFTERNOON REVEALED A SHARP BOUNDARY LIFTING NORTHEASTWARD FROM THE MIDLEVEL CENTER. AN ARC OF LOW-TOPPED CONVECTION HAS FORMED WITH THIS FEATURE. THIS ACTION WILL LIFT NORTHEASTWARD THROUGH THIS EVENING. INSTABILITY (SBCAPE NEAR 1500 J/KG) HAS BEEN PRESENT THIS AFTERNOON ACROSS THE ABOVE MENTIONED AREAS. PROFILES DO SHOW LOW-LEVEL SHEAR SUFFICIENT ENOUGH TO ALLOW FOR SOME STORM ROTATION. WITH THE CONVECTIVE ARC MOVING THROUGH THE SOUTHERN ZONES THROUGH THIS EVENING, CELLS WILL HAVE TO BE WATCHED FOR SOME ROTATION. A TORNADO WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE SOUTHERN HALF OF THE CWA. KUDOS TO THE MIDNIGHT SHIFT FOR HIGHLIGHTING THIS POTENTIAL EARLY THIS MORNING AS THE SAYING SHOULD GO, NEVER TRUST THE REMNANTS OF A HURRICANE/TROPICAL STORM. AS FOR WINDS LATE TONIGHT AND WEDNESDAY, THE REMNANTS MOVE OFF THE MIDDLE ATLANTIC COAST LATER TONIGHT. WHILE THE GRADIENT WILL INCREASE A BIT AHEAD OF THE SYSTEM, ESPECIALLY FOR AREAS CLOSER TO THE COAST, THE GRADIENT REALLY INCREASES ACROSS THE ENTIRE AREA LATE TONIGHT AND WEDNESDAY MORNING. FORECAST MODEL SOUNDINGS VIA BUFKIT DOES SHOW 900 MB AROUND 40 KNOTS AFTER MIDNIGHT AND THROUGH MOST OF WEDNESDAY MORNING. THINK THERE WILL BE ENOUGH MIXING TO PROMOTE MAINLY BREEZY CONDITIONS INLAND, AND WINDY CONDITIONS AT THE COAST. THE MODEL GUIDANCE HAS SLOWED THE PROGRESSION OF THE RAIN TONIGHT AND GIVEN RADAR TRENDS, THIS LOOKS CORRECT. THEREFORE, HAVE ADJUSTED THE POPS ACCORDINGLY. THE RAIN WILL TAPER OFF LATER TONIGHT ACROSS MOST AREAS, HOWEVER MAINTAINED A LOW CHC POP ACROSS THE EASTERN ZONES EARLY WEDNESDAY MORNING. FOR WEDNESDAY AFTERNOON, MODELS HAVE BECOME A BIT STRONGER NOW WITH THE UPPER-LEVEL TROUGH AND SHORT WAVE MOVING THROUGH. HAVE INTRODUCED SLIGHT CHC (20%) POPS FOR LATE IN THE DAY WEDNESDAY AND WEDNESDAY NIGHT. && .LONG TERM (THURSDAY THROUGH TUESDAY)... A WELL DEPICTED UPPER-LEVEL SHORT WAVE IS FORECAST TO CROSS THE REGION THURSDAY, THEN LIFT TO THE NORTHEAST. THE GFS IS MORE POTENT WITH THIS FEATURE, HOWEVER THE ETA DAMPENS THE SYSTEM AS IT LIFTS NORTHEASTWARD. MODELS HAVE TRENDED MORE DEFINED WITH THIS FEATURE, ESPECIALLY THE GFS. THE LATEST RUNS OF THE GFS AND ETA DO SPIT OUT SOME PRECIP WITH THIS TO OUR WEST, BUT THE ETA HAS A DIFFICULT TIME MOVING IT EASTWARD. AFTER COLLABORATION WITH SURROUNDING OFFICES, DECIDED TO KEEP THURSDAY DRY AT THIS TIME. DID INCREASE THE SKY COVER A BIT THOUGH ON THURSDAY AS A RESULT OF THIS FEATURE. FRIDAY WILL BE KEPT DRY AS WELL AS THE SHORT WAVE RIDGING SHIFTS EAST A BIT. THE ETA WANTS TO SPIT OUT SOME QPF TO OUR SOUTH AND WEST, WHILE THE GFS STICKS BETTER WITH THE RIDGING AND KEEPS US DRY. THE NEXT WEATHER FEATURE IS A RATHER DEEP UPPER-LEVEL TROUGH AND AN ASSOCIATED SURFACE COLD FRONT SATURDAY. WHILE THE GFSS DEPICTION MIGHT BE A LITTLE OVERDONE ON THE STRENGTH OF THIS FEATURE, IT WILL DEFINITELY TURN MUCH COOLER BEHIND THE FRONT LATE IN THE WEEKEND AND FOR EARLY NEXT WEEK. HAVE KEPT THE LOW CHC (30%) POP FOR SATURDAY, BUT HAVE EXTENDED THEM THROUGH SATURDAY NIGHT AS WELL. ADDED THUNDER CHC TO THE SOUTHERN ZONES GIVEN THE OVERALL STRENGTH OF THIS FRONT. A CHILLY NORTHWEST FLOW THEN FOLLOWS THIS FRONT FOR LATER SUNDAY THROUGH TUESDAY. AS FOR TEMPERATURES, GENERALLY FOLLOWED CLOSE TO CONTINUITY, HOWEVER DID ADJUST TEMPERATURES DOWN LATER IN THE PERIOD TOWARD THE GFS MOS. THANKS TO ALL THE SURROUNDING OFFICES FOR COLLABORATION TODAY && .MARINE... REMNANTS OF JEANNE OVER VIRGINIA THIS AFTN WILL MOVE OFF THE DELMARVA TONIGHT AND OUT TO SEA WED. SSE WINDS ON THE OCEAN HAVE INCREASED TO 15 TO AROUND 20 KT. WINDS WILL SWING TO SE...E...NE...THEN N AS THE LOW MOVES ACROSS. HIGHEST WINDS AND SEAS WILL BE TNGT INTO WED NGT. WILL CONT THE GALE WRNG ON THE OCEAN AND SCA ON DEL BAY. TIDAL DEPARTURES OF 3 TO 6 TENTHS WILL INCREASE TO 1 TO 1 1/2 FT BY WED MRNG...THEN BEGIN TO DROP OFF SLOWLY BY LATE WED. THIS DEPARTURE ALONG WITH HIGH ASTRONOMICAL TIDES MAY CAUSE SOME MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDE WED MRNG IN AREAS MOST SUSCEPTABLE TO FLOODING. && .AVIATION... EXPECT IFR/LIFR CIGS AND MVFR/IFR VSBYS TO CONT MOST SITES THROUGH THE EVNG HOURS WITH RAIN AND SCT TSTMS. PCPN WILL BEGIN TO TAPER OFF AFTER MIDNIGHT WITH CIGS AND VSBYS IMPROVING. VFR CONDS RETURN WED AS THE LOW PRES SYS MOVES OUT TO SEA. N WINDS 15 TO 20 KTS WITH GUSTS TO OVER 30 KT EXPECTED FROM MIDNIGHT TO NOON. && .HYDROLOGY (THROUGH TONIGHT)... FLOOD WATCH WAS ISSUED EARLIER FOR PARTS OF THE CWA AND WILL CONTINUE THROUGH 6 AM WEDNESDAY MORNING. THIS MAY BE A LITTLE LONG, BUT WILL LET IT RUN THROUGH THE NIGHT AS THE RAIN WILL MOVE EASTWARD OVER THE COURSE OF TONIGHT. THE RAIN WILL END FROM WEST TO EAST LATER TONIGHT, WITH THE COASTAL ZONES SEEING THE RAIN END LAST. MOST OF THE REGION HAS NOT SEEN EXCESSIVE HEAVY RAINFALL AMOUNTS SO FAR. THE POCONO COUNTIES AND INTO NORTHWEST NJ HAVE PICKED UP THE BULK OF THE RAIN SO FAR, WITH HEAVY RAIN NOW BEING REPORTED IN PARTS OF DE. RAINFALL RATES HAVE BEEN UP TO 2 INCHES PER HOUR, PER DOPPLER RADAR DATA. WITH THE ADDITIONAL RAINFALL EXPECTED THROUGH MOST OF TONIGHT, STREAMS AND CREEKS WILL LIKELY RISE HIGHER THAN ORGINALLY THOUGHT. THERE WILL LIKELY BE POOR DRAINAGE AND HIGHWAY FLOODING. ALL FORECAST POINTS ALONG OUR WATERWAYS, RADAR TRENDS AND RAINFALL AMOUNTS WILL BE CLOSELY MONITORED THROUGH TONIGHT. CONSULT FLOOD STATEMENTS, ADVISORIES OR WARNINGS FOR THE LATEST INFORMATION. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT FOR PAZ054-055-060>062-067>071. ...TORNADO WATCH UNTIL 9 PM FOR PAZ067-068-070-071. NJ...FLOOD WATCH THROUGH TONIGHT FOR NJZ001-007>010-012-015-017>019. ...TORNADO WATCH UNTIL 9 PM FOR NJZ016>027. MD...FLOOD WATCH THROUGH TONIGHT FOR MDZ008. ...TORNADO WATCH UNTIL 9 PM FOR ALL ZONES. DE...FLOOD WATCH THROUGH TONIGHT FOR DEZ001. ...TORNADO WATCH UNTIL 9 PM FOR ALL ZONES. MARINE...GALE WARNING ON THE NEW JERSEY AND DELAWARE COASTS ANZ450>455 AND SMALL CRAFT ADVISORY ON DELAWARE BAY ANZ430-431. && SYNOPSIS/SHORT TERM/LONG TERM...GORSE MARINE/AVIATION...RPW HYDROLOGY...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 452 AM EDT TUE SEP 28 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-290849- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 452 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES .DAY ONE... RAIN HEAVY AT TIMES WILL OCCUR ACROSS NORTHEAST PENNSYLVANIA AND NORTHWEST NEW JERSEY EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY ELSEWHERE AND SOME MAY BE SEVERE THIS AFTERNOON INTO THE EARLY EVENING HOURS. RAINFALL AMOUNTS ACROSS THE SOUTHERN AREAS MAY BE 2 TO 3 INCHES WITH FLOODING IN POOR DRAINING AREAS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. PLEASE SEE MORE SPECIFIC INFORMATION CONTAINED IN SPECIAL WEATHER STATEMENTS AND THE SURF ZONE FORECAST. .DAYS TWO THROUGH SEVEN... WINDS ALONG THE COAST TONIGHT INTO WEDNESDAY WILL BE BETWEEN 30 AND 40 MPH WITH GALE WARNINGS FOR THE COASTAL REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EBERWINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
728 PM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO CHERRY HILL 39.90N 75.00W
09/28/2004 CAMDEN NJ NWS STORM SURVEY
F0 TORNADO...70 MPH WIND. PATH 2 1/2 MILES LONG...ABOUT
50 FT WIDE. NORTHERN PART OF PATH IS INTERMITTENT. SOME
TREES AND POWER POLES DOWN. ROOF DAMAGE TO AT LEAST TWO
STORES.
&&
AMCNJZ016>023-027-290500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1035 PM EDT TUE SEP 28 2004 THE LAST OF THE HEAVY RAIN WAS FALLING ACROSS SOUTHEASTERN NEW JERSEY AT THIS TIME. AROUND AN ADDITIONAL INCH WILL FALL BETWEEN 10 PM AND 1 AM AND WILL CAUSE SOME POOR DRAINAGE FLOODING. IN ADDITION WINDS WILL BE GUSTING TO BETWEEN 30 AND 40 MPH. COMBINED WITH THE HEAVY RAIN...THIS SHOULD KNOCK DOWN SOME WEAK AND OR SHALLOW ROOTED TREES. IF POSSIBLE OVERNIGHT...DO NOT PARK UNDER ANY TREES. PLEASE TAKE ROADWAYS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING SINCE IT IS DIFFICULT AT NIGHT TO JUDGE THE DEPTH OF WATER ON THE ROADWAYS. THE HEAVY RAIN SHOULD MOVE OFFSHORE BETWEEN 1100 PM AND 1 AM TONIGHT ENDING FIRST TOWARD THE PHILADELPHIA AREA. TFG
SPECIAL WEATHER STATEMENT...RETRANSMITTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1103 PM EDT TUE SEP 28 2004 NJZ016>024-027-290500- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- CUMBERLAND NJ-GLOUCESTER NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ- SALEM NJ-SOUTHEASTERN BURLINGTON NJ- INCLUDING THE CITIES OF...CAMDEN AND VINELAND 1103 PM EDT TUE SEP 28 2004 THE LAST OF THE HEAVY RAIN WAS FALLING ACROSS SOUTHEASTERN NEW JERSEY AT THIS TIME. AROUND AN ADDITIONAL INCH WILL FALL BETWEEN 10 PM AND 1 AM AND WILL CAUSE SOME POOR DRAINAGE FLOODING. IN ADDITION WINDS WILL BE GUSTING TO BETWEEN 30 AND 40 MPH. COMBINED WITH THE HEAVY RAIN...THIS SHOULD KNOCK DOWN SOME WEAK AND OR SHALLOW ROOTED TREES. IF POSSIBLE OVERNIGHT...DO NOT PARK UNDER ANY TREES. PLEASE TAKE ROADWAYS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING SINCE IT IS DIFFICULT AT NIGHT TO JUDGE THE DEPTH OF WATER ON THE ROADWAYS. THE HEAVY RAIN SHOULD MOVE OFFSHORE BETWEEN 1100 PM AND 1 AM TONIGHT ENDING FIRST TOWARD THE PHILADELPHIA AREA. TFG
The Philadelphia radar (KDIX), 49 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426618.